Georgia, 2013

Wildfire in Georgia, March 8, 2013

March 8, 2013 · NWS FFC · 1 event in 1 county or zone

A back door dry cold front moved through the state early on the 8th. An upper ridge was slowly building across the area as well, leading to dry conditions, although relative humidity values remained above critical levels for dangerous fire weather conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A back door dry cold front moved through the state early on the 8th. An upper ridge was slowly building across the area as well, leading to dry conditions, although relative humidity values remained above critical levels for dangerous fire weather conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 8, 2:31 PM EST, 23 minutes earlier.

Area forecast discussion, Mar 8, 2:31 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
231 PM EST FRI MAR 8 2013

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO PROGRESS
EASTWARD INTO THE WEEKEND...WITH THE RIDGE AXIS ALIGNING NORTH-
SOUTH THROUGH THE OHIO AND TENNESSEE VALLEYS AND THROUGH GEORGIA BY
SATURDAY MORNING. EXPECTING SLIGHT WARMING TREND IN HIGH
TEMPERATURES THROUGH THE SHORT TERM...WITH MID 60S TO LOW 70S BY
SUNDAY AFTERNOON. OVERNIGHT LOWS WILL BE SLIGHTLY COOLER THAN
NORMAL SATURDAY...AND NEAR NORMAL SUNDAY AS LOWS GENERALLY DROP
ONLY INTO THE UPPER 30S AND LOW 70S.

OVERALL...QUIET SHORT TERM IN STORE WITH NO MAJOR CONCERNS. ONLY
ISOLATED AREAS ARE EXPECTED TO DROP TO FREEZING TEMPERATURES
TONIGHT...SO HAVE HELD OFF ON A FREEZE WARNING. WITH LIGHT WINDS
AND LOW TEMPERATURE-DEW POINT SPREAD...HAVE OPTED TO INCLUDE
MENTION OF PATCHY FROST ACROSS MUCH OF NORTH AND PORTIONS OF
CENTRAL GEORGIA. AT THIS TIME...NO FROST ADVISORY OR FREEZE
WARNING WILL BE ISSUED.

BELANGER

.LONG TERM /SUNDAY THROUGH FRIDAY/...
FORECAST LOOKS TO BE ON TRACK IN THE EXTENDED PERIODS AND NO
CHANGES TO THE FORECAST HAVE BEEN MADE AT THIS TIME. MODELS STILL
INDICATING NEXT SYSTEM WILL MOVE THROUGH THE AREA MONDAY INTO
TUESDAY...AND 12Z MODELS STILL ADVERTISING SEVERELY LIMITED CAPE
TO ACCOMPANY THE FRONT THROUGH THE AREA. HAVE CONTINUED WITH
MENTION OF ISOLATED THUNDER.

THE PREVIOUS DISCUSSION IS INCLUDED BELOW...

DEESE

/ISSUED 217 AM EST FRI MAR 8 2013/
WHILE THE UPPER RIDGE AXIS PUSHES EAST OF THE FORECAST AREA BY
SUNDAY...A FAIRLY HIGH AMPLITUDE UPPER SHORTWAVE TROUGH ACROSS THE
SOUTHERN PLAINS IS PROGGED TO LIFT NE AND DAMPEN AS IT BECOMES
ABSORBED BY THE MAIN LONGWAVE ENERGY. THE TRANSLATED SFC LOW WITH
THIS FEATURE AND ASSOCIATED COLD FRONT WILL BE THE MAIN FOCUS OF THE
LONG TERM AS IT LOOKS TO IMPACT THE AREA MONDAY AFTERNOON THROUGH
EARLY TUESDAY MORNING. HAVE STUCK CLOSE TO THE SLIGHTLY MORE
PROGRESSIVE GFS SOLUTION AS THIS HAS SHOWN BETTER CONSISTENCY
RECENTLY. WHILE PROGGED MUCAPE VALUES ARE QUITE LIMITED AND AT BEST
NEAR 100 J/KG...THERE LOOKS TO BE STRONG LOW LEVEL AND DEEP LAYER
SHEAR IN PLACE ALONG WITH GOOD UPPER LEVEL DIVERGENCE IN THE EXIT
REGION OF A 120-140KT 250MB JET. MODEL SOUNDINGS INDICATE MAIN
INHIBITOR FOR HIGHER CAPE IS A FAIRLY STRONG MID LEVEL WARM NOSE
NEAR 800MB...WHICH WOULD REQUIRE SIGNIFICANT SFC WARMING TO
OVERCOME. HAVE DECIDED TO CONTINUE WITH ISOLATED THUNDER MENTION
MONDAY AND MONDAY NIGHT WITH LIKELY POPS NEAR FRONT...THEN DIMINISH
TO SE PORTION OF AREA BY TUESDAY MORNING. WILL DEFINITELY NEED TO
CLOSELY MONITOR TRENDS AS THIS SYSTEM SOON GETS INCLUDED IN THE
SHORT TERM GUIDANCE...AND ANY INCREASE IN INSTABILITY AHEAD OF THE
COLD FRONT WOULD RAISE THE ODDS FOR SEVERE POTENTIAL.

BEHIND THE AFOREMENTIONED SYSTEM...SFC HIGH PRESSURE AND MOSTLY
ZONAL FLOW ALOFT LOOK TO DOMINATE THE REST OF THE WORK WEEK. THIS
SHOULD ALLOW FOR MOSTLY CLEAR TO PARTLY CLOUDY SKIES AND SLIGHTLY
ABOVE NORMAL TEMPS.

BAKER

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. NEAR CALM WINDS THIS
AFTERNOON WILL BECOME NNW AT 4-6KTS...THEN OVERNIGHT GRADUALLY
SHIFT TO THE NE AND THEN SE SATURDAY MORNING AND AFTERNOON.
WINDS WILL BE 5-7KTS BY 18Z. INCREASING HIGH CLOUDS WILL BE FEW-
SCT SATURDAY MORNING...BECOMING BKN250 IN THE AFTERNOON.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.

BELANGER

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          34  65  40  68 /   0   0   0   0
ATLANTA         40  65  44  67 /   0   0   0   0
BLAIRSVILLE     33  63  39  63 /   0   0   0   0
CARTERSVILLE    34  66  41  68 /   0   0   0   0
COLUMBUS        41  68  46  72 /   0   0   0   0
GAINESVILLE     37  63  42  65 /   0   0   0   0
MACON           35  66  39  71 /   0   0   0   0
ROME            33  67  41  69 /   0   0   0   0
PEACHTREE CITY  34  65  38  69 /   0   0   0   0
VIDALIA         40  68  46  72 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BELANGER
LONG TERM....DEESE
AVIATION...BELANGER
Hazardous weather outlook, Mar 8, 2:45 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EST FRI MAR 8 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
245 PM EST FRI MAR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PATCHY FROST IS EXPECTED ACROSS PORTIONS OF NORTH AND CENTRAL
GEORGIA THROUGH 9 AM SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

DISCUSSION...
A COLD FRONT ASSOCIATED WITH A DEVELOPING LOW PRESSURE SYSTEM IS
FORECAST TO PUSH ACROSS NORTH AND CENTRAL GEORGIA FROM THE
NORTHWEST BEGINNING MONDAY AFTERNOON AND EXITING THE SOUTHEAST
PORTION BY EARLY TUESDAY MORNING. RAIN SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE POSSIBLE ALONG AND NEAR THE FRONT. WHILE
WIND SHEAR LOOKS TO BE STRONG..FORECAST INSTABILITY IS QUITE
LIMITED...THEREFORE SEVERE POTENTIAL IS LOW AT THE MOMENT. THE
MAIN THREATS WITH ANY STORM DEVELOPMENT WILL BE OCCASIONAL
LIGHTNING...GUSTY WINDS...AND BRIEF PERIODS OF HEAVY RAINFALL.
FUTURE UPDATES TO THE FORECAST SHOULD BE CLOSELY MONITORED FOR ANY
POTENTIAL CHANGES WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lumpkin

When
March 8, 2:54 PM EST to 6:30 PM EST
Where
Lumpkin forecast zone
Property damage
$250
Reported by
Park/Forest Service
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

The National Forest Service reported that a wildfire of unknown cause labeled May Mtn. burned 3 acres and resulted in $250 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434234.